Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 133, NWS Las Vegas, NV

September 10, 2011San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2011, 8:19 PM PDT for San Bernardino County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2011, 8:19 PM PDT (03:19 UTC)
Expired
Sep 10, 2011, 8:39 PM PDT
In force
20 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7490 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS55 KVEF 110319
SVRVEF
CAC071-110400-
/O.NEW.KVEF.SV.W.0133.110911T0319Z-110911T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
819 PM PDT SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 900 PM PDT.

* AT 813 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL SAN BERNARDINO COUNTY...OR 17 MILES NORTHEAST OF  
  BAKER...AND ALONG INTERSTATE 15 BETWEEN MILE MARKERS 150 AND 
  160...AND WAS MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 15 BETWEEN MILE MARKERS 150 AND 160 IN NORTHERN SAN 
  BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3553 11610 3568 11577 3541 11565 3527 11589 
TIME...MOT...LOC 0318Z 161DEG 18KT 3542 11581

$$

SC
2 follow-up statements
041 
WWUS55 KVEF 110329
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 PM PDT SAT SEP 10 2011

CAC071-110400-
/O.CON.KVEF.SV.W.0133.000000T0000Z-110911T0400Z/
SAN BERNARDINO CA-
829 PM PDT SAT SEP 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...

AT 821 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL SAN BERNARDINO COUNTY...OR 18 MILES
NORTHEAST OF BAKER...AND WAS MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 15 BETWEEN BAKER AND MOUNTAIN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3540 11569 3531 11591 3553 11610 3568 11577
TIME...MOT...LOC 0328Z 159DEG 14KT 3545 11583

$$

SC
877 
WWUS55 KVEF 110339
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 PM PDT SAT SEP 10 2011

CAC071-110348-
/O.CAN.KVEF.SV.W.0133.000000T0000Z-110911T0400Z/
SAN BERNARDINO CA-
839 PM PDT SAT SEP 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY IS CANCELLED...

THE THUNDERSTORM BETWEEN BAKER AND MOUNTAIN PASS CONTINUES TO MOVE 
TO THE NORTH AND HAS WEAKENED CONSIDERABLY AND IS NO LONGER SEVERE. 
THEREFORE THE SEVERE THUNDERSTORM FOR NORTH CENTRAL SAN BERNARDINO 
COUNTY HAS BEEN CANCELLED. BRIEF HEAVY RAIN...SMALL HAIL AND 
LIGHTNING ARE STILL LIKELY WITH THIS STORM. 

LAT...LON 3540 11569 3531 11591 3553 11610 3568 11577
TIME...MOT...LOC 0338Z 159DEG 14KT 3549 11585

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:40 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 10, 6:40 PM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM PDT SAT SEP 10 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING...WITH SOME STORMS PERSISTING OVERNIGHT. THE
MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN.
THUNDERSTORM COVERAGE WILL DECREASE SUNDAY AND MONDAY AS SOME DRIER
AIR SPREADS NORTHWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA.
&&

.AVIATION...FOR MCCARRAN...GIVEN THE ATMOSPHERE GOT WORKED OVER
EARLIER THIS AFTERNOON OVER THE LAS VEGAS VALLEY AND THE FACT THAT
NO SHRA/TSRA ACTIVITY APPEAR HEADING FOR IT AT THIS TIME IT APPEARS
THINGS SHOULD STAY DRY THIS EVENING AND INTO TONIGHT. WINDS WILL
FAVOR TYPICAL DIURNAL TRENDS AT UNDER 10 KTS BUT OUTFLOW FROM ANY
SHRA/TSRA NEARBY THAT MOVE TOWARDS THE VALLEY COULD CAUSE ERRATIC
SHIFTS IN THE DIRECTION AND INCREASES IN SPEEDS. FOR SUNDAY DRY AND
STABLE AIR IS EXPECTED TO MOVE INTO THE LAS VEGAS VALLEY. THIS
SHOULD REDUCE THE POTENTIAL FOR SHRA/TSRA GREATLY AND WITH SUCH LOW
ODDS WILL KEEP THE TAF DRY. THE MAIN ISSUE AGAIN WILL BE THE
POTENTIAL FOR OUTFLOW BOUNDARIES TO MOVE INTO THE VALLEY CAUSING
GUSTY AND ERRATIC WINDS. WINDS OTHERWISE SHOULD TREND TOWARDS
TYPICAL DIURNAL DIRECTIONS UNDER 10 KTS. SHRA/TSRA WILL CONTINUE TO
BE POSSIBLE IN ALL OF THE APPROACH CORRIDORS THROUGH SUNDAY EVENING.
SCT TO AT TIMES BKN CLOUDS TONIGHT AOA 10K FEET WITH FEW TO SCT AT
BEST CLOUDS AOA 10K FEET ON SUNDAY FROM MID-MORNING ON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA AND TSRA WILL CONTINUE INTO TONIGHT ACROSS THE
AREA MAINLY OVER THE SAN BERNARDINO COUNTY DESERTS AS WELL AS
ESMERALDA AND CENTRAL NYE COUNTIES. A PUSH OF DRY AND STABLE AIR
SHOULD SIGNIFICANTLY LIMIT SHRA/TSRA ACTIVITY OVER THE SAN
BERNARDINO COUNTY DESERTS...MOST OF CLARK AND SOUTHERN NYE COUNTIES
ON SUNDAY FROM THE MID MORNING HOURS ON. SCT SHRA AND TSRA ARE
EXPECTED OVER MOHAVE...INYO...ESMERALDA...CENTRAL NYE AND LINCOLN
COUNTIES. THE MAIN THREATS IN AND NEAR STORMS WILL BE GUSTY AND
ERRATIC WINDS WITH REDUCED CIGS AND VSBY POSSIBLE NEAR HEAVIER
STORMS. OTHERWISE WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS AT 10
KTS OR LESS WITH SCT CLOUDS AOA 10K FEET.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 238 PM PDT SAT SEP 10 2011

.SHORT TERM...MAIN FEATURE OF INTEREST BESIDES THE MAIN UPPER LOW
OFF THE SOUTHERN CALIFORNIA COAST HAS BEEN A SMALL SCALE CIRCULATION
WHICH HAS MOVED SLOWLY NORTH OUT OF SAN BERNARDINO COUNTY AND
THROUGH WESTERN CLARK COUNTY TODAY. THIS CIRCULATION COULD BE A
LEFTOVER VORTEX FROM THE STRONG CONVECTION OVERNIGHT IN SAN
BERNARDINO COUNTY...A SMALLER CIRCULATION WHICH GOT LEFT BEHIND AS
THE NUMEROUS SMALLER CIRCULATIONS YESTERDAY CONSOLIDATED INTO THE
MAIN UPPER CIRCULATION...OR SOME COMBINATION THEREOF. AT ANY
RATE...IT HAS FOCUSED RAIN AND THUNDERSTORMS FOR MUCH OF THE DAY.
AROUND THE PERIPHERY OF OUR CWA...ISOLATED STORMS WERE DEVELOPING
OVER THE MOUNTAINS...EXCEPT FOR AN ARC FROM THE MORONGO BASIN UP TO
BOULDER CITY AND BACK DOWN TO LAKE HAVASU...WHERE SKIES WERE MOSTLY
CLEAR IN THE WAKE OF THE AFOREMENTIONED CIRCULATION. REDUCED POPS
AND SKY COVER IN THIS AREA...BUT NOT QUITE AS MUCH AS SATELLITE LOOP
WOULD SUGGEST...AS SPC ANALYSIS SHOWS THIS AREA REMAINS MOIST AND
UNSTABLE. OTHERWISE...NOT A WHOLE LOT OF CHANGE TO THE PREVIOUS
FORECAST. MODELS STILL SHOW A VERY WELL DEFINED DRY SLOT PUNCHING
NORTH THROUGH THE MIDDLE OF OUR CWA SUNDAY AND MONDAY...WHICH
SUGGESTS THE GREATEST COVERAGE OF AFTERNOON STORMS COULD BE ON THE
WEST AND EAST FRINGES OF THE CWA WITH A MINIMUM IN BETWEEN. SOUTH
WINDS COULD GET A LITTLE BREEZY IN THE DRY SLOT WHERE MIXED LAYER
DEPTH IS MAXIMIZED. TEMPERATURES WILL BE HIGHLY DEPENDENT ON TIMING
AND LOCATION OF PRECIP.

.LONG TERM...TUESDAY THROUGH SATURDAY. DUE TO ACTIVE WEATHER IN THE
SHORT TERM LESS TIME WAS DEVOTED TO THE LONG TERM FORECAST. MODELS
OVERALL AGREE ON MOVING THE UPPER LOW THROUGH ON WEDNESDAY. MODELS
ALSO KEEP THE MOISTURE ON THE SKIMPY SIDE FOR THE WESTERN PART OF
THE CWA TUESDAY AND WEDNESDAY AND BETTER AMOUNTS ON THE EAST AND
SOUTHEAST SIDES OF THE CWA AHEAD OF THE TROUGH. KEPT THE BEST POPS
IN THE SOUTHEAST WHERE MOISTURE AND DYNAMICS OF THE ADVANCING LOW
COMBINE. IF PRESENT MODELS TRENDS OF LOWER MOISTURE/PW VALUES
CONTINUE...THE POPS MAY NEED LOWERING EVEN MORE...ESPECIALLY IN THE
WESTERN ZONES. WEAK AND BRIEF RIDGING MOVES IN THURSDAY.FOLLOWED BY
A PACIFIC NORTHWEST TROUGH ON IT HEELS. THIS TROUGHING WILL BRING IN
A WEST TO SOUTHWEST FLOW AT THE END OF THE WEEK. FOR NOW WILL
CONTINUE THE DRYING TREND THIS WILL PORTENDS AND KEEP MENTION OF
POPS DUE TO THIS FEATURE OUT OF THE PICTURE FOR NOW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

AVIATION...STACHELSKI
PREVIOUS...MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS

In the hours before

Local storm report, Sep 10, 7:27 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SSW BAKER             35.26N 116.08W
09/10/2011  E1.00 INCH       SAN BERNARDINO     CA   PUBLIC

            TWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN
            BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE
            STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY
            MINUTES LATER.

&&

STACHELSKI
Local storm report, Sep 10, 8:12 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
812 PM PDT SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SSW BAKER             35.26N 116.08W
09/10/2011  E1.00 INCH       SAN BERNARDINO     CA   PUBLIC

            TWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN
            BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE
            STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY
            MINUTES LATER.

0740 PM     HEAVY RAIN       1 SSW BAKER             35.27N 116.08W
09/10/2011  E1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER REPORTED AROUND 4 INCHES OF WATER ON HIGHWAY
            127 IN BAKER.

0752 PM     HAIL             3 NE BARSTOW            34.91N 117.03W
09/10/2011  E0.25 INCH       SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL OFFICER REPORTED PEA SIZE HAIL
            ON OLD HIGHWAY 58 NEAR BARSTOW.

0809 PM     HAIL             2 SW TWENTYNINE PALMS   34.12N 116.09W
09/10/2011  E0.25 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:57 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Sep 10, 6:39 PM PDTSevere Thunderstorm WarningVEFSan Bernardino51 min
Sep 10, 7:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino91 min
Sep 10, 9:35 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Sep 10, 10:12 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 10, 10:32 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Sep 11, 4:04 PM PDTAreal Flood AdvisoryVEFInyo85 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.